Mississippi, 2003

Damaging Wind in Mississippi, July 20, 2003

July 20, 2003 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 20, 2:35 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 20, 2:35 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CDT SUN JUL 20 2003

CURRENTLY...ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE OVER THE
LOWER MISSISSIPPI VALLEY ALONG AND SOUTH OF A LINE FROM THE MS DELTA
TO SOUTHEAST MS. ACTIVITY IS PRIMARILY BEING DRIVEN BY ENHANCED 850
MB FLOW OUT OF THE NOSE OF A LOW LEVEL THETAE MAXIMUM. AN
UNFAVORABLE UPPER LEVEL JET IS KEEPING THE REST OF CENTRAL AND
NORTHEAST MS DRY...ALTHOUGH A VERY ISOLATED SHOWER OR STORM THROUGH
THE REST OF THIS AFTERNOON IS NOT OUT OF THE QUESTION.

TONIGHT...ISOLATED CONVECTION SHOULD DIMINISH THIS EVENING ALTHOUGH
CONTINUED LOW LEVEL MOISTURE CONVECTION EXPECTED ALONG AND WEST OF
THE MS RIVER SHOULD PRODUCE AT LEAST ISOLATED SHOWERS HERE THROUGH
THE NIGHT. ANTICIPATE PARTLY CLOUDY AND DRY CONDITIONS OTHERWISE.

MONDAY...MOIST AND RELATIVELY UNSTABLE AIRMASS WILL PERSIST.
PREVIOUS THINKING WAS THAT WARMING TEMPERATURES FROM 850 TO 700 MB
BUILDING IN FROM THE WEST WOULD CAP MOST OF THE CONVECTION. THIS
CAPPING NOW APPEARS FAR LESS AGGRESSIVE AND MOST OF THE AREA SHOULD
SEE AT LEAST A CHANCE FOR SHOWERS. THE DRIVING FORCE BEHIND WHAT
DEVELOPS TOMORROW SHOULD BE AN MCS PUSHING INTO NORTHWEST ZONES
DURING THE MORNING. OUTFLOW FROM THIS SYSTEM MAY WIPE OUT MUCH OF
THE INSTABILITY IN NORTHEAST LA...SOUTHEAST AR...AND WESTERN MS BY
NOON...AND THEN ACT AS A FRONT TO SPUR STRONGER CONVECTION OVER THE
REST OF THE CWA LATER IN THE DAY. THIS IS THE THINKING AS OF
NOW...ALTHOUGH THE CHAOTIC NATURE OF ATMOSPHERIC FEATURES DURING
THIS PERIOD COULD MEAN THE SITUATION PLAYS OUT MUCH
DIFFERENTLY...ALTHOUGH WITH NOT VERY DISSIMILAR RESULTS.

MONDAY NIGHT THROUGH TUESDAY NIGHT...COLD FRONT EXPECTED TO APPROACH
NORTHERN SECTIONS MONDAY NIGHT BUT SLOW ITS PROGRESS SOUTH THROUGH
MIDDAY TUESDAY AS A LOW DEVELOPS IN THE CENTRAL PLAINS. THIS LOW
WILL MOVE ACROSS THE TN VALLEY AND DRAG THE FRONT SOUTH THROUGH MOST
OF THE AREA TUES NIGHT. IF THE FRONT MAKES THE RAPID CHARGE PROGGED
BY THE GFS THEN SEVERE THUNDERSTORMS WILL BE A GOOD BET LOW LEVEL
CONVERGENCE WILL BE HIGH AND MID AND UPPER LEVEL WINDS FIELDS
STRONG. ALTHOUGH AMOUNT OF INSTABILITY IS IN QUESTION...THE EXPECTED
FORCING SHOULD AT LEAST BE CAPABLE OF A SQUALL LINE CONTAINING
DAMAGING WINDS.

EXTENDED:

COLD FRONT EXPECTED TO PLOW THROUGH SOUTHERN ZONES DURING THE DAY
WEDNESDAY. SHOWERS AND STORMS SHOULD BE MAINLY CONFINED TO SOUTHEAST
MISSISSIPPI...BUT EVEN CLEARING OUT HERE DURING THE EVENING HOURS.
UPPER LEVEL SUPPORT MAY PROVIDE STILL BRING SOME OF THE ACTIVITY UP
TO SEVERE LEVELS. THE REST OF THE FORECAST AREA SHOULD CLEAR OUT
BEFORE AFTERNOON SUNDAY WITH COMFORTABLE CONDITIONS GIVEN LOWER
HUMIDITIES.

THERE IS STILL THE QUESTION OF HOW FAR THE FRONT WILL PROGRESS SOUTH
OF US BEFORE STALLING. CURRENTLY THINKING THIS STALL-POINT SHOULD BE
NEAR THE COAST. IF THIS DOES OCCUR THEN THE CONTINUING PROXIMITY OF
THIS BOUNDARY MAY TRIGGER ISOLATED CONVECTION THURSDAY AND INTO
FRIDAY. THE REST OF THE CWA SHOULD BE DRY AND PARTLY CLOUDY WITH
RELATIVELY LOW HUMIDITIES. ALTHOUGH HEAT INDICES WILL BE MUCH
REDUCED...ACTUAL HIGH TEMPERATURES WILL ONLY BE SLIGHTLY BELOW
NORMAL AT BEST. HOWEVER...LOW TEMPERATURES THURSDAY SHOULD BE IN THE
60S IN MOST AREAS WITH A LITTLE MODIFICATION FRIDAY.

BY SATURDAY AND SUNDAY THE FRONTAL BOUNDARY SHOULD BEGIN TO DISSOLVE
AS IT RETREATS NORTHWARD. AT THE SAME TIME...THE UPPER TROUGH WILL
EXIT COMPLETELY OFF TO THE NORTHEAST AND RIDGING BEGINS TO TAKE ITS
PLACE. A FORECAST WEAKNESS BETWEEN THE SOUTHWEST U.S. HIGH AND THE
BUILDING BERMUDA HIGH SHOULD BE NEAR THE LOWER MISSISSIPPI VALLEY.
ALL THIS SAID...THINKING IS THAT TEMPERATURES AND PRECIPITATION
SHOULD TREND BACK TO CLIMATOLOGY BY THE WEEKEND.

JAN BB 071/090 072/091 071 50132
    BBBBB 090/067 091/068 092/072 092/073 092 45211121222
MEI BB 070/090 071/090 072 50133
    BBBBB 090/067 090/067 091/071 092/072 092 45321111222=

AR...NONE.
LA...NONE.
MS...NONE.

50
Hazardous weather outlook, Jul 20, 12:43 PM CST, 6 hours 17 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211843-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
143 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED EARLY TONIGHT MAINLY OVER
THE SOUTH HALF OF MISSISSIPPI AND NORTHEAST LOUISIANA.

DRIER AIR HAS PUSHED INTO THE NORTH PORTION OF THE AREA AND WILL
LIMIT DEVELOPMENT OF THUNDERSTORMS TO THE SOUTH PART OF THE AREA
FOR TONIGHT. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

...DAYS TWO AND THREE...MONDAY NIGHT THROUGH WEDNESDAY...
AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE INTO THE
REGION ON TUESDAY. THE COLD FRONT COMBINED WITH PLENTY OF
MOISTURE AND INSTABILITY...WILL LEAD TO THUNDERSTORMS BEGINNING
OVER NORTHERN SECTIONS ON TUESDAY AND CONTINUING OVER THE AREA ON
TUESDAY NIGHT. DAMAGING WINDS GUSTS...HAIL AND HEAVY RAIN WILL BE
THE MAIN RISKS.

...DAYS FOUR THROUGH SEVEN...WEDNESDAY NIGHT THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
July 20, 7:00 PM CST
Where
Smith County, Gunn
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.067, -89.683

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366791.